Opisthotonus is a broadly facilitated state of muscle stretch reflexes. A possible mechanism of opisthotonus during induction of anesthesia is that higher centers in the brain are inhibited more rapidly than the facilitatory cells of the reticular formation which elicits stretch reflexes and thus result in opisthotonus. Thiopental markedly enhances the inhibitory responses. The activity of the facilitatory cells of the reticular formation may decrease as anesthesia deepens and opisthotonus then disappears .
A 48-yr-old female weighing 40 kg was admitted to the burns and plastic unit for growth excision and reconstruction of squamous cell carcinoma of the lower lip. She had received a course of radiotherapy 6 mo previously. There was no history of epilepsy, psychiatric, or any other neurologic disorder. She was afebrile and had no active focus of infection or any metabolic abnormality. Her preanesthetic routine laboratory values were within normal limits. She was premedicated with 25 mg meperidine and 25 mg promethazine intramuscularly approximately 45 min prior to induction of anesthesia. On arrival in the operating room, the patient breathed 100% oxygen and was given atropine 0.3 mg. Five minutes later, thiopental 200 mg was given intravenously (IV) followed immediately by succinylcholine (Sch) 100 mg IV. As the Sch was being injected, the patient developed opisthotonus and groaned. There was a generalized increase in tone, her back was fully arched and was approximately a foot above the table, as the patient made contact with the Table byonly her occiput and heels. Her neck was fully extended and her jaw clenched. Her upper and lower extremities were extended and her wrists flexed and pronated. During this time we were able to ventilate her via a face mask. This episode lasted for approximately 40-50 s and then subsided spontaneously. She was then tracheally intubated, and anesthesia was maintained with 67% nitrous oxide in oxygen, pancuronium, and 0.5% halothane. The remainder of the intraoperative period was uneventful. Her temperature, recorded throughout the intraoperative period, remained normal. She had an uneventful recovery and did not have any recall of this event. Neurologic examination, performed postoperatively, was normal. Electroencephalogram obtained on the next day was also reported to be normal.
Many anesthetic and analgesic drugs can cause seizure activity clinically [2-5]. Interestingly, many of these same drugs also possess anticonvulsant properties .
Thiopental, too, although used as an anticonvulsant, can cause some involuntary muscle movements, such as myoclonus, athetoid, twitching, rolling, and jerking . Small doses of thiopental can also intensify enflurane-induced seizure in humans . But opisthotonus, which is the most severe motor manifestation seen in decerebrates after brain injury, has never been observed with thiopental, although it has been described with enflurane, propofol, droperidol, and hyperbaric nitrous oxide [2,9,10]. Borkowski et al.  detected opisthotonus or seizure-like activity during, or shortly after, IV alfentanil administration in rabbits.
We believe that opisthotonus was caused by thiopental in this case because not more than 0.3 mg atropine had been given before thiopental, which is a dose too small to cause any adverse central nervous system reaction .
This patient received 25 mg meperidine and 25 mg promethazine intramuscularly 45 min before surgery. Meperidine neurotoxicity is well known and manifests clinically as shakiness, tremors, myoclonus, and seizures . This is attributed to its N-demethylated metabolite, normeperidine. But again, within the range of meperidine doses used clinically for premedication or to supplement general or regional anesthetic technique, the proconvulsant effect of the drug appears to be of little concern. However, seizures may result from normeperidine accumulation after prolonged meperidine administration (e.g., patient-controlled analgesia), especially in patients with renal failure, sickle cell disease, or cancer. Although this patient had squamous cell carcinoma, she had never received meperidine.
Although Sch was being injected when the patient started manifesting opisthotonus, it is highly unlikely that Sch was responsible, as the opisthotonus had ended by the time Sch would have taken full effect. Whether the rigidity disappeared because of Sch or it subsided spontaneously, is difficult to know. Thiopental was used from a multidose vial and the remaining drug was used for other patients on the operation schedule without any similar problem.
The exact cause of this reaction remains uncertain. By virtue of exclusion, thiopental seems to be the likely drug producing opisthotonus in a patient who had no neurologic problems. We understand that to implicate a time-tested, well established anticonvulsant drug for this reaction demands thorough investigation, but drug (thiopental)-induced decerebrate rigidity, a self-limiting condition, can account for opisthotonus in this patient.
1. Komatsu H, Ogli K. Opisthotonus during exposure to isoflurane, enflurane and halothane in mice. Anesthesiology 1987;67:771-4.
2. Dehring DJ, Gupta B, Peruzzi WT. Postoperative opisthotonus and torticollis after fentanyl, enflurane and nitrous oxide. Can J Anaesth 1991;38:919-25.
3. Nowack WJ, Jordan R. Propofol, seizures and generalized paroxysmal fast activity in the EEG. Clin Electroencephalogr 1994;25:110-4.
4. Cameron AE. Opisthotonos again. Anaesthesia 1987;42:1124.
5. Hopkins CS. Recurrent opisthotonus with anaesthesia [letter]. Anaesthesia 1988;43:904.
6. Modica PA, Tempelhoff R, White PF. Pro and anticonvulsant effects of anesthetics (part I). Anesth Analg 1990;70:303-15.
7. Collins VJ. Barbiturate intravenous anaesthetic agents. Thiopentone. In: Principle of anaesthesiology general and regional anaesthesia. 3rd ed. Philadelphia: Lea & Febiger, 1993:683.
8. Furgang FA, Sohn JJ. The effect of thiopentone on enflurane-induced cortical seizures. Br J Anaesth 1977;49:127-32.
9. Saunders PRI, Harris MNE. Opisthotonus and other unusual neurological sequelae after outpatient anaesthesia. Anaesthesia 1990;45:552-7.
10. Russell GB, Snider MT, Richard RB, Loomis JL. Hyperbaric nitrous oxide as a sole anaesthetic agent in humans. Anesth Analg 1990;70:289-95.
11. Borkowski GL, Danneman PJ, Russell GB, Lang CM. An evaluation of three intravenous anesthetic regimens in New Zealand rabbits. Lab Anim Sci 1990;40:270-6.
12. Modica PA, Tempelhoff R, White PF. Pro and anticonvulsant effects of anesthetics (part II). Anesth Analg 1990;70:433-4.
13. Goetting MG, Thirmam MJ. Neurotoxicity of meperidine. Ann Emerg Med 1985;14:1007-9.